Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 362, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 9, 1997, 5:55 PM CDT for Ector County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 1997, 5:55 PM CDT (22:55 UTC)
- Expired
- Oct 9, 1997, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 092255 RRA SVRMAF TXC135-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 555 PM CDT THU OCT 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...EASTERN ECTOR COUNTY AT 554 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTHWEST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE GARDENDALE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:58 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 9, 2:58 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 258 PM CDT THU OCT 9 1997 LATEST SATELLITE ANALYSIS INDICATES FRONT VERY SLOWLY PUSHING INTO THE NORTHERN PB. NORTH OF THIS FRONT...DEWPOINTS ARE SHOWING SIGNS OF A DRYING TREND. LOW CEILINGS STILL LINGERING NEAR KHOB WITH SOME TCU DEVELOPING ACROSS CENTRAL PB. SURFACE WINDS ARE MOSTLY EASTERLY ACROSS THE CENTRAL AND EASTERN FA. LATEST KMAF WSR-88D DATA ALSO PLACES FRONT JUST NORTH OF KMAF. APPEARS THE BEST MODEL IS THE NGM. FRONT WILL CONTINUE TO LINGER NORTH OF KMAF WITH BEST MOISTURE CONVERGENCE ALONG AND SLIGHTLY SOUTH OF THIS LINE. WITH SOUTHEASTERLY FLOW RETURNING ONCE AGAIN TOMORROW...BELIEVE LOW CEILINGS WILL ONCE AGAIN BE THE FORECAST CHALLENGE FOR TOMORROW. GUIDANCE POPS LOOK ON TRACK FOR FIRST TWO PERIODS. AS FOR TEMPERATURES...BELIEVE GUIDANCE TOO LOW FOR PB. HAVE INCREASED OVERNIGHT LOWS FOR CENTRAL PB TO PERSISTENCE AND UP A CATEGORY FOR HIGHS TOMORROW. ELSEWHERE...WITH SOME COLD AIR FILTERING THROUGH THE PASS AT KCNM...BELIEVE GUIDANCE SLIGHTLY HIGH THERE. OTHERWISE... PERSISTENCE LOOKS GOOD FOR TEMPERATURES. THANKS TO KLBB FOR COORDINATION MAF 65/77 30/50 CNM 57/78 10/20 MRF 48/78 20/20 P07 75/85 30/40 HUBER/GRIFFIN
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.